High Wind, North Central Oregon
- When
- January 29, 10:00 PM PST to January 30, 2:00 AM PST
- Where
- North Central Oregon forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $3,000
- Reported by
- DEPT OF HIGHWAYS
A wind gust of 60 MPH was recorded five miles WSW of Shaniko by the Department of Highways. In addition, high winds blew the roof off a greenhouse in Ashwood.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A wind gust of 60 MPH was recorded five miles WSW of Shaniko by the Department of Highways. In addition, high winds blew the roof off a greenhouse in Ashwood. The property damage from this event is estimated at $3,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 29, 8:30 PM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 830 PM PST THU JAN 29 2004 .SHORT TERM...THE JET STREAM IS NOW WELL NORTH OF THE FORECAST AREA AND IN WESTERN CANADA WITH VERY MILD CONDITIONS SOUTH OF IT IN THE PACIFIC NORTHWEST WHILE THE COLDER AIR STAYS NORTH OF THE JET. ALSO THE PRECIPITATION IS WELL NORTH OF THE AREA WITH ONLY A FEW LIGHT SHOWERS LEFT OVER IN THE EASTERN MOUNTAINS. EXPECTING JUST A FEW SHOWERS OVERNIGHT WITH MILD OVERNIGHT LOW TEMPS. ON FRIDAY A STRONG COLD FRONT WILL APPROACH FROM THE WEST. SOUTHWESTERLY SURFACE PRESSURE GRADIENTS WILL INCREASE IN THE MORNING FRIDAY CAUSING WINDS TO INCREASE ACROSS THE REGION. 850MB WINDS ARE EXPECTED TO APPROACH 50 KTS OVER THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS. THESE WINDS ARE EXPECTED TO MIX DOWN TO THE SURFACE CREATING THE POSSIBILITY FOR HIGH WIND WARNING CRITERIA WINDS TO OCCUR. AS SUCH A HIGH WIND WATCH WILL REMAIN IN EFFECT FOR THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS AND HAVE ALREADY UPDATED IT. HAVE DROPPED THE WATCH FOR THE GRANDE RONDE VALLEY AS HIGH WIND WARNING CRITERIA WINDS ARE NO LONGER EXPECTED THERE. THIS IS BECAUSE THE PRESSURE GRADIENT WINDS ARE IN THE WRONG DIRECTION TO COMBINE WITH TERRAIN FEATURES TO CREATE THE HIGH WIND WARNING CRITERIA WINDS THERE. BEHIND THE COLD FRONT COLDER AIR WILL FILTER INTO THE REGION ALLOWING SNOW LEVELS TO LOWER WHICH WILL END THE MELTING OF SNOW AT THE HIGHER ELEVATIONS. THIS WILL ALLOW AREA RIVERS AND STREAMS TO CONTINUE TO RECEDE. IN THE MEAN TIME A SMALL STREAM FLOOD ADVISORY WILL REMAIN IN EFFECT FOR UMATILLA...WALLA WALLA AND COLUMBIA COUNTIES THROUGH 10AM FRIDAY BEFORE THE COLD FRONT PASSES. THE RIVERS WILL THEN RECEDE BELOW BANK FULL LEVELS IN AREA SMALL RIVERS AND STREAMS. && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 42 47 32 39 / 30 60 30 20 WALLA WALLA 43 47 33 40 / 30 60 20 20 TRI-CITIES 43 49 30 41 / 20 40 20 20 YAKIMA 33 44 24 40 / 40 40 20 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...HIGH WIND WATCH TONIGHT AND TOMORROW FROM 30/12Z-31/00Z FOR ZONES 44 AND 45. SMALL STREAM FLOOD ADVISORY UNTIL 30/17Z FOR ZONES 44,45,46. WA...HIGH WIND WATCH TONIGHT AND TOMORROW FROM 30/12Z-31/00Z FOR ZONES 28,29. SMALL STREAM FLOOD ADVISORY UNTIL 30/17Z FOR ZONES 28,29,30. && 88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PST THU JAN 29 2004 ORZ041>050-WAZ024>030-301300- THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...THE VIGOROUS JET-STREAM BRINGING PACIFIC MOISTURE INTO THE AREA IS SLOWLY CREEPING NORTHWARD. AS IT DOES SO THE PRECIPITATION ASSOCIATED WITH IT CONTINUES TO TRACK NORTH AS WELL. SHOWER ACTIVITY WILL CONTINUE IN THE BLUE MOUNTAINS THURSDAY...BUT MANY BASIN LOCATIONS WILL BEGIN TO SEE SHOWERS WANING BY LATE THURSDAY MORNING. SNOW-LEVELS REMAIN HIGH...SO RAIN ON SNOW HAS BEEN A PROBLEM IN THE NORTHERN BLUE MOUNTAINS. THE UMATILLA RIVER HAS BEEN STEADILY RISING AND WILL REACH THE BANK-FULL STAGE BY MID TO LATE MORNING IN GIBBON. IN PENDLETON THE CREST ABOVE BANK-FULL WILL OCCUR DURING THE MORNING AS WELL WITH A PEAK CREST THURSDAY AFTERNOON BELOW FLOOD STAGE. MINOR FLOODING MAY OCCUR. .DAYS TWO THROUGH SEVEN...ANOTHER SYSTEM WILL SLIDE THROUGH FRIDAY AND FRIDAY NIGHT. THIS SYSTEM WILL USHER IN A POTENT COLD FRONT PACKING BREEZY WINDS AND COLDER TEMPERATURES. EXPECT WIDESPREAD PRECIPITATION AND SNOW-LEVELS LOWERING TO 1000 FEET OVERNIGHT FRIDAY. AFTER THAT STORM THE PROGRESSIVE PATTERN WILL CONTINUE WITH NUMEROUS WEAK SYSTEMS EMBEDDED IN THE UPPER-LEVEL FLOW MOVING THROUGH THE PACIFIC NORTHWEST. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383772.